×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Desipramine Hydrochloride Overdose

Last updated Feb. 26, 2018

Desipramine Hydrochloride Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value.


What is Desipramine Hydrochloride Overdose?

  • Desipramine hydrochloride constitutes a class of drug known as tricyclic depressants (or TCAs). These are used in treating depression due to certain mental disorders
  • Desipramine Hydrochloride Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value
  • This prescription drug is also available under the brand names Norpramin, Nebril, Nortimil, Pertofrane, Pertofrin, and Sertofren among others
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Desipramine Hydrochloride Overdose?

  • Desipramine Hydrochloride Overdose is caused by intake of the drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Desipramine Hydrochloride Overdose?

The signs and symptoms of Desipramine Hydrochloride Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such urinary system, respiratory system, vascular system, digestive system, nervous system, and ENT may be affected.

The signs and symptoms of Desipramine Hydrochloride Overdose may include

  • Urination difficulties (unable to urinate)
  • Breathing difficulties
  • Vomiting
  • Lack of coordination; slow movements; reduced alertness
  • Mouth stays dry
  • Irregular heart-rate; rapid pulse
  • Vision abnormalities including blurred vision
  • Confusion
  • Disorientation, hallucinations, and restlessness
  • Shock
  • Seizures
  • Coma

How is First Aid administered for Desipramine Hydrochloride Overdose?

First Aid tips for Desipramine Hydrochloride Overdose:

  • Call 911 (or your local emergency number), if one shows symptoms of, or is suspected of an overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of medication taken, time of consumption, patient’s age, weight, and general health status
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Administration of activated charcoal to avoid absorption in body
  • Medically manage serious symptoms, such as seizures and irregular heart rate
  • Also relieve respiratory distress with an artificial respirator
  • The individual may be administered suitable medicines, to counter the effects of the drug
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Desipramine Hydrochloride Overdose?

First aid for Desipramine Hydrochloride Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Desipramine Hydrochloride Overdose?

Desipramine Hydrochloride Overdose can be a life-threatening condition. The prognosis is dependent on the dosage of drug taken, the time between overdose and treatment, severity of symptoms, and general health condition of the individual who overdosed.

  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Any delay in administering treatment may adversely affect the prognosis
  • In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. Damage to the brain may become irreversible, if timely oxygen therapy is not administered
  • Severe cases of desipramine hydrochloride drug overdose can be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Desipramine Hydrochloride Overdose be Prevented?

Desipramine Hydrochloride Overdose can be prevented by:

  • Always taking the right dose of medication at the recommended times
  • Avoiding drugs that might interact with desipramine hydrochloride
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
  • Talking to your healthcare provider, if recommended dose does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with desipramine hydrochloride
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps

It would be helpful if the following information is readily available:

  • The type, dosage, and time of administration of medication
  • Age and weight of the individual
  • And, overall health status of the affected individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 2, 2017
Last updated: Feb. 26, 2018